Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Path :   plantskava
Erowid is a one-of-a-kind resource
We are an educational non-profit dedicated to providing a balanced
examination of psychoactive drugs and drug use--to reduce harms,
improve benefits, and support appropriate policies. The site is made
possible by $5, $10, and $50 donations from visitors. Please pitch in!
US FDA Warns that Kava May Cause Liver Problems
by Erowid, March 27, 2002
See also Kava & Liver Health

Following Canada, Germany, Switzerland, and a few other countries, the United States Food and Drug Aministration (FDA) issued a warning to kava users that kava may be a liver load and could cause problems for people with liver dysfunction. This advisory can be read below.

The FDA's primary recommendation is that people who have liver dysfunction or use drugs which load the liver should consult their doctor before using kava: ", persons who have liver disease or liver problems, or persons who are taking drug products that can affect the liver, should consult a physician before using kava-containing supplements."

The FDA had previously requested consumers and doctors contact them with any cases of liver problems associated with kava ingestion. This request can be read below.



FDA Consumer Advisory, March 25, 2002


KAVA-CONTAINING DIETARY SUPPLEMENTS
MAY BE ASSOCIATED WITH SEVERE LIVER INJURY

The Food and Drug Administration (FDA) is advising consumers of the potential risk of severe liver injury associated with the use of kava-containing dietary supplements. Kava (Piper methysticum) is a plant indigenous to the islands in the South Pacific where it is commonly used to prepare a traditional beverage. Supplements containing the herbal ingredient kava are promoted for relaxation (e.g., to relieve stress, anxiety, and tension), sleeplessness, menopausal symptoms and other uses. FDA has not made a determination about the ability of kava dietary supplements to provide such benefits.

Liver-related risks associated with the use of kava have prompted regulatory agencies in other countries, including those in Germany, Switzerland, France, Canada, and the United Kingdom, to take action ranging from warning consumers about the potential risks of kava use to removing kava-containing products from the marketplace. Although liver damage appears to be rare, FDA believes consumers should be informed of this potential risk.

Kava-containing products have been associated with liver-related injuries including hepatitis, cirrhosis, and liver failure -- in over 25 reports of adverse events in other countries. Four patients required liver transplants. In the U.S., FDA has received a report of a previously healthy young female who required liver transplantation, as well as several reports of liver-related injuries.

Given these reports, persons who have liver disease or liver problems, or persons who are taking drug products that can affect the liver, should consult a physician before using kava-containing supplements.

Consumers who use a kava-containing dietary supplement and who experience signs of illness associated with liver disease should also consult their physician. Symptoms of serious liver disease include jaundice (yellowing of the skin or whites of the eyes) and brown urine. Non-specific symptoms of liver disease can include nausea, vomiting, light-colored stools, unusual tiredness, weakness, stomach or abdominal pain, and loss of appetite.

FDA urges consumers and their health care professionals to report any cases of liver and other injuries that may be related to the use of kava-containing dietary supplements. Adverse events associated with the use of dietary supplements should be reported as soon as possible to FDA's MedWatch program by calling their toll-free number (1-800-332-1088) or through the Internet (http://www.fda.gov/medwatch).

The presence of kava in a supplement should be identified on the product label in the "Supplement Facts" box. The following are commonly used names for kava:

  • ava
  • ava pepper
  • awa
  • intoxicating pepper
  • kava
  • kava kava
  • kava pepper
  • kava root
  • kava-kava
  • kawa
  • kawa kawa
  • kawa-kawa
  • kew
  • Piper methysticum
  • Piper methysticum Forst.f.
  • Piper methysticum G. Forst.
  • rauschpfeffer
  • sakau
  • tonga
  • wurzelstock
  • yangona
FDA will continue to investigate the relationship, if any, between the use of dietary supplements containing kava and liver injury. The agency's investigation includes attempting to determine a biological explanation for the relationship and to identify the different sources of kava in the U.S. and Europe. The agency will alert consumers, and if warranted, take additional action as more information becomes available.

This document was issued on March 25, 2002.


FDA Request for Kava-Liver Cases, December 19, 2001.

Original Location

Letter to Health Care Professionals
about FDA Seeking Information on Liver Injury and Kava Products

Dear Health Care Professional Colleague:

The Food and Drug Administration (FDA) needs your help. The agency is investigating whether the use of dietary supplements containing kava (also known as kava kava or Piper methysticum) is associated with liver toxicity. To help us determine whether there is a problem in the United States, we are asking that you review your cases of liver toxicity to determine if any may be related to the use of kava-containing dietary supplements.

Products containing herbal extracts of kava have been implicated in cases of serious liver toxicity in Germany and Switzerland. Approximately 25 reports of hepatic toxicity associated with the use of products containing kava extracts have been reported in these countries. Serious hepatic adverse effects include hepatitis, cirrhosis, and liver failure. At least one patient required a liver transplant. Based on their assessment of the adverse events reported to them, the regulatory authority in Switzerland has prohibited the sale of products containing the kava extract associated with the adverse effects. Last month, the German authorities issued a proposal to remove all kava extract-containing products from the market.

FDA is investigating whether the use of kava-containing dietary supplements in the United States poses similar public health concerns. The agency has received several reports of serious injury allegedly associated with the use of kava-containing dietary supplements, with at least one report of hepatic failure requiring liver transplantation in a previously healthy young female.

Dietary supplements containing kava are promoted for a variety of uses, including relaxation (e.g., to relieve stress, anxiety, and tension), insomnia, and premenstrual syndrome (PMS). The products are marketed to all segments of the population, including children, women, men, and the elderly.

Due to the potentially serious nature of these concerns, we urge you to report any cases of hepatic toxicity that you think may be related to the use of kava-containing dietary supplements. Adverse events associated with the use of dietary supplements should be reported as soon as possible to FDA's MedWatch program by telephone (1-800-332-1088) or through the Internet (http://www.fda.gov/medwatch).

Thank you in advance for your cooperation in assisting the FDA in investigating this potentially serious public health issue. For additional information, contact Steven Gitterman, M.D., Ph.D. at (301) 436-2371.